Saturday, March 13, 2010

Broken and Confused

The Sunday seizure which led to the Monday broken arm diagnosis amounted to a bad 24 hours. It was worse than a bad day, it felt catastrophic, and it felt like doom. It was, in a word, depressing. We had worked so hard and had made so much progress against so much adversity; and it felt like we were thrown back three years. In some ways it was like God dropped another mountain in our way forward and while I'm a big fan of Job I have neither his patience nor his faith.

It took me a couple of days to kind of get my bearings and to start figuring out the best way for us to handle the new mountain. I just knew surgery was not a good option for us and once the orthopedic surgeon said she would gain some use of the arm, it seemed like the mountain laid before us was at least climbable.

We are dealing with the broken arm and trying to deal with the side effects of the anti-seizure medication, Keppra. In a word, it sucks. The Keppra makes things confusing for Marty, it slows down an already slow brain, it makes her sleepy, it makes her feel really tired. We did this once already, three years ago and made a very deliberate decision to eschew anti-convulsants; they simply made an already hard life more difficult and less enjoyable for Marty. Now, somehow, we find ourselves back to the same spot of three years ago only with a broken wing.

Marty and I spent part of the afternoon looking at various anti-seizure meds and looking at the possible side effects from all of them. Virtually all of them talk about sleepiness, confusion, loss of coordination, exhaustion. Some mention other wonderful things like nausea, vomiting, constipation, hair loss or kidney stones. When is the cure worse than the disease? I don't know, this is once again one of those decisions we have to make where there aren't any good answers.

If you have ever seen a seizure it is very simply horrifying. I can't imagine what it must be like for the person having the seizure, I know it must be completely disorienting and very frightening. The first time I saw Marty seize I thought she was dying, she convulsed, she drew up, sucked for air, turned blue and shook violently. I felt real panic creep up my back and neck before I called 911. The 2nd time it happened I knew better what to do and I got my face close to Marty's and told her I was there and it was going to be okay. I'm not sure how convincing one can be in those situations. I just wanted her to know someone who loved her was with her.

I really, really don't want her to go through that again, but I don't think she feels even close to her normal. I don’t know if any of us can take any more steps backward right now. The whole thing feels like such a loss, it feels like going back too far, it feels like false choices again.

We will talk to Marty's doctors, Marty and I will talk, we will talk with our kids and figure out our next steps and what is our best course of action. I am committed to giving Marty's body adequate time to adjust to the Keppra but I am just as committed to doing everything I can to make sure Marty has every chance to have as much quality in her life as possible. We shall see.

3 comments:

Jim said...

Larry, I am so sorry for these difficult and heart wrenching decisions. I cannot imagine the weight of it on you all. I will do the only thing that I know I can do and that is pray that the Lord will give you wisdom and guide you through these times.

Jim Davis

P. Rov said...

Women's hair loss is a condition that can result from stress, or from a pregnancy. Hormonal imbalance, which is created by a disease, or the lack of essential proteins and amino acids, can trigger women's hair loss almost overnight. Medications can also be a factor in women's hair loss; some drugs block certain hormones that interact with hair follicles and can force them into an inactive stage or they may even destroy the follicle. If the body is not getting the proper amount of vitamins and minerals because of a crash diet or unhealthy eating habits, the body is unable to produce enough proteins to stimulate hair growth.

Donna said...

I am very sorry for what you and Marty are going through AGAIN. After my mom's stroke, they put her on an anti-seizure medication called Dilantin. For the whole year she was on it, she kept saying she felt like her mind was "in a fog." She just did not feel normal, however, after a stroke we don't really know what the new normal is. My thoughts and prayers are constantly with you, as the Lord guides you through these most difficult times.

Donna Domingo